When Long-term Corticosteroid Treatment Lands You in the ‘Predni-zone’

When Long-term Corticosteroid Treatment Lands You in the ‘Predni-zone’

“You are about to enter another dimension. A dimension not only of sight and sound, but of mind. A journey into a not-so-wondrous land of side effects. … Next stop: the ‘predni-zone.'”

I have been living in the “predni-zone” for more than 14 years. In eosinophilic granulomatosis with polyangiitis (EGPA), the corticosteroid prednisone is used for its immune- and inflammatory-suppressing properties. It has helped me to breathe and to keep my EGPA quiet.

But it also has changed my body shape and caused lifelong side effects that I must now endure. I am grateful for the medication, which has lowered inflammation and saved my life on many occasions, but I also hate it for the changes it has caused my mind and body.

When I received my first prescription of it because of suspected cough-variant asthma in 2006, it was like a magic pill. After months of having a constant cough and shortness of breath, I found that prednisone made my breathing easier and gave me a sudden burst of energy. It even eliminated purpura on my upper legs.

At the time, I didn’t care about its side effects, I was just happy I could take deep breaths again.

I also found myself staying up all night to clean my house and bake Rice Krispies Treats. At first, I didn’t realize prednisone had caused my increased energy and hunger. My husband was happy I had the energy to clean the house, but he didn’t appreciate the shin bruises he got from tripping over the furniture I moved every night.

At my next doctor’s appointment, I happily announced that I thought prednisone had cured me. I could breathe, my rash disappeared, and I had lots of energy. The doctor flashed me an all-knowing smile and began tapering my medication. I naively thought I could stay on prednisone and everything would be fine.

By my fourth month on the corticosteroid, I realized I had entered what I call the “predni-zone.” It felt like an altered reality. I felt every emotion with such intensity that I began to question my sanity. But every time we tried to taper and lower the dose, my symptoms returned.

As my doctor worked diligently to diagnose me, I had to deal with the drug’s powerful side effects. I had difficulty falling asleep, my mood shifts were extreme, I was constantly sweating, even in the winter cold, and my hands shook so much that my family noticed when I started hiding broken dishware.

When I reached the milestone of one year on the drug, more severe side effects began to affect my health. The eye doctor noted an increase in eye pressure, my blood sugar was increasing, and I had gained 40 pounds. My face was unrecognizable from swelling, and I was taking two additional medications to combat constant heartburn.

Meanwhile, doctors continued adding other immune-suppressing medicines while trying to taper the prednisone. Yet at the time, I didn’t realize I eventually would have to make peace with the possibility of never leaving this so-called predni-zone.

It took me a decade to accept my dependence on it. I eventually realized that my health suffered every time I tried to stop taking it. I would recover from each deterioration for months, yet I always ended up back on prednisone.

I now have adrenal insufficiency, so the drug has become an essential part of keeping me alive and well. Although I never would have chosen this fate, it’s where I find myself, and I’m fortunate it was invented.

If you find yourself in the “predni-zone,” get educated about the drug’s side effects, and seek medical help when appropriate. It can cause severe mood changes, so reach out to your medical team for assistance as needed. Remember, you are not alone.

***

Note: ANCA Vasculitis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of ANCA Vasculitis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to ANCA vasculitis.

10 comments

  1. Bonni G. Akalis says:

    Another fantastic, descriptive creative essay, Suzanne. Our journey is nearly identical and I so appreciate your beautiful writing…🙂

  2. Monica Sleep says:

    Now I must adjust to the fact that I do have to buy larger sized clothes and learn to accept it.And Hope the trouble with my eyes does not take my sight from me.The swollen feet and ankles make me wonder what shoes I will be able to buy and wear!

    • Suzanne DePaolis says:

      Monica, I also have 3 sizes of clothes in my closet and different shoes for different prednisone doses. It can be upsetting. I see an eye doctor every 4 months for vision issues. It’s important to not forget about eye/vision care. Thank you for that reminder.

  3. My good friend has been given this general diagnosis. She is visiting [email protected] Chapel Hill. I consider her my daughter, love wise. I have been in nursing, registered nurse since 1970. I am not familiar with this problem. Any help, direction, instructions would be very helpful. Thanks, sincerely Nell Lindsay Byrd Caldwell

      • Silvana Barone says:

        Suzanne i had the same problem as you and i have been taking prednisone for over 40 years…in my closet i have clothes of all sizes…sometimes i take only 5mg a day and i try to lose weight and then i go down again and i have to take 40mg a day…it’s just a pain…i can’t sleep at night and i am always angry and hungry…can’t control it. it’s very hard but we need to take this heck of the medicine

        • Suzanne DePaolis says:

          Yes, as you stated, “it’s a heck of a medicine,” but I can get over the vanity of my ever-changing wardrobe size, I can continue to go out and enjoy all life has to offer. Forty years is a long time on prednisone, but you give me hope for the future. Thank you for sharing your experience.

  4. Tom Land says:

    Suzanne- Have you heard about a new prednisone substitute -Avacopan- that has been approved by the FDA, but will not be broadly available until the end of this year or 2022? The clinical results have been promising and look to have fewer side effects than prednisone.

    The ADVOCATE study compared efficacy of avacopan in combination with Roche RHHBY / Biogen’s BIIB Rituxan (rituximab) or chemotherapy, cyclophosphamide to current standard of care (“SOC”) of prednisone, a glucocorticoid or steroid, plus Rituxan or cyclophosphamide.

    Data from the study showed that patients in the study treated with avacopan achieved both primary endpoints of clinical remission at weeks 26 and 52. Clinical remission was statistically superior in the avacopan arm compared to SOC at 52 weeks.

    Clinical remission, as measured by Birmingham Vasculitis Activity Score (“BVAS”), was achieved in 72.3% of patients in the avacopan arm compared to 70.1% in the SOC arm at week 26. Moreover, 65.7% of patients treated with avacopan achieved sustained remission in week 52, compared to 54.9% for the SOC arm. Treatment with avacopan also significantly reduced glucocorticoid toxicity and improved kidney function versus SOC.

    Meanwhile, the safety profile of avacopan was also better than SOC as data showed there were fewer serious infections in the avacopan arm than the glucocorticoid SOC control arm.

    • Suzanne DePaolis says:

      Hi Tom, Yes, Avacopan, when approved is expected to change many ANCA vasculitis patient’s lives. The drug is under the final steps of FDA approval for MPA and GPA. Those are the two types of ANCA vasculitis is was tested for in clinical trials. Unfortunately, it is not, at this time being approved for EGPA so I will continue in the predni-zone.

Leave a Comment

Your email address will not be published. Required fields are marked *